South Dakota, 2023

Hail in South Dakota, May 7, 2023

May 7, 2023 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm developed over the Belle Fourche area and tracked east across far southern Butte County, producing hail to at least quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the Belle Fourche area and tracked east across far southern Butte County, producing hail to at least quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 4:17 PM MST, 48 minutes earlier.

Area forecast discussion, May 7, 4:17 PM MST, 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Sun May 7 2023

.DISCUSSION...(This Evening Through Sunday)
Issued at 157 PM MDT Sun May 7 2023

Main forecast challenge in the near term is identifying the corridor
with the highest potential for one or two severe storms this
afternoon and evening. Later in the forecast period, daily chances
for isolated/scattered showers and storms will give way to more
widespread storms and rain around the middle of next week. Areas of
locally heavy rainfall could occur, and additional opportunities for
severe weather are expected.

Visible/day cloud phase RGB imagery this afternoon shows a
dissipating stratus field from northwestern SD through central SD.
Farther west, areas of cu with some orphan anvils associated with
failed convective initiation (CI) are evident over the Black Hills
and Bearlodge Mountains. Mature convection is ongoing near and east
of the Bighorns, with some nascent/initiating convection across far
northern portions of northeastern WY. Steeper midlevel lapse rates
(8-8.5 C/km per the SPC mesoanalysis) are contributing to locally
higher MLCAPE across southeastern MT/northeastern WY/northwestern
SD, though values still remain modest (250-500 J/kg, much of which
resides in the hail growth zone). Clear skies north/east of focused
area of convergence near terrain along with sfc obs suggest corridor
of buoyancy is likely more narrow than prior forecasts indicated.
Nonetheless, improved deep bulk shear compared with yesterday (30-40
kt in the 0-6 km layer) could promote a bit more organization of
convection thru mid to late afternoon, particularly from
southwestern Butte County east-southeastward thru Meade and
Pennington Counties, where highest shear overlaps with a slightly
broader unstable sector. Straight-line hodographs favor splitting
supercells, with right-movers more likely to achieve the residence
time in the buoyant sector necessary to produce severe hail and
potentially a few strong to severe wind gusts. Limited SB/MLCAPE
east of a K2WX-KPHP line could preclude severe hazards across that
region. Convection that matures across northeastern WY could pose a
marginally severe wind threat owing to much drier and deeper
boundary layers featuring dew point depressions of 30-40 F.

A second, low amplitude shortwave pushing thru the Great Basin will
approach the area late tonight into early tomorrow. This feature has
grown increasingly nebulous over the last 24 to 48 hours, and its
timing is not conducive for the development of widespread, notable
convection. However, it could support another round of showers or a
few storms late overnight into tomorrow morning. As it shifts east
of the area in the midday to early afternoon time frame, shortwave
ridging shifts into the area, which should limit convection during
the afternoon hours. Another wave approaching tomorrow night into
early Tuesday could again support areas of showers/storms, but the
timing does not seem especially favorable for strong or severe
storms. Should this shortwave depart in a timely manner, the
environment may recover sufficiently to promote stronger convection
Tuesday afternoon, though forcing is not readily apparent at this
lead time.

Approaching the middle of next week, the main trof over the western
CONUS continues to look primed to eject toward the Rockies/Plains.
Model consensus suggests that PWATs will climb to 150-200% of normal
over much of the region by Wednesday afternoon. Moisture transport
will also support increasing buoyancy over the region, with SBCAPE
forecast to exceed 1000 J/kg across most of northeastern WY and
western SD by 21z Wednesday per model consensus. Deep-layer shear
appears to be more conditional on the track of the upper low. While
potential for severe weather remains a bit uncertain, the likelihood
of appreciable rainfall amounts over the area remains high. EPS and
GEFS 24-hour probabilities of 1"+ of QPF from Wednesday evening thru
Thursday evening remain in the 40-70% range for much of the area,
though the axis of highest probabilities has notably shifted
westward and consolidated a bit over the last 24 hours. The GEFS, in
particular, shows highest probabilities across northeastern WY and
southeastern MT, while the EPS shows a pair of probability maxima:
one near the Bighorns and one over the Black Hills. NBM
probabilities for 1"+ QPF over a longer time period (72 hours
ending Saturday morning) are over 50% for the entire area outside
of far south central SD, with a broad area of 70%+ probabilities.
The upper end of NBM solutions for western SD and northeastern WY
are rather impressive, with 50th to 75th percentile values ranging
from around 1.5" to 3" over much of the region. The devil will
undoubtedly be in the details as we approach the middle of next
week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 516 PM MDT Sun May 7 2023

VFR conditions will prevail over much of the area through the TAF
period. However, localized MVFR/IFR conditions and gusty, erratic
winds are expected thru 06z in/near TSRA. The most likely corridor
for these conditions will be from northeastern WY thru the
northwestern SD plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...Sherburn
Hazardous weather outlook, May 7, 9:42 AM MST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1042 AM MDT Sun May 7 2023

SDZ001-002-012>014-024>026-028-031-032-072-073-WYZ056-057-071-
081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Western Crook-Wyoming Black Hills-Northeastern Crook-
1042 AM MDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An unsettled pattern will lead to near daily chances for showers
and thunderstorms through the period. Isolated severe
thunderstorms are possible, especially Tuesday and Wednesday. A
stronger upper level system could bring some areas of heavy
rainfall Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041>044-046-047-049-074-WYZ054-055-058-081300-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-Weston-
1042 AM MDT Sun May 7 2023 /1142 AM CDT Sun May 7 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An unsettled pattern will lead to near daily chances for showers
and thunderstorms through the period. Isolated severe
thunderstorms are possible, especially Tuesday and Wednesday. A
stronger upper level system could bring some areas of heavy
rainfall Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 7, 4:25 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT SUN MAY 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             2 W ELLSWORTH AFB       44.15N 103.14W
05/07/2023  E1.50 INCH       MEADE              SD   SOCIAL MEDIA

            PICTURES SHOW AT LEAST PING PONG BALL SIZED HAIL. TIME
            ESTIMATED FROM RADAR.

0516 PM     TSTM WND GST     FOUR CORNERS            44.08N 104.14W
05/07/2023  M51 MPH          WESTON             WY   MESONET

&&

KDS
Local storm report, May 7, 4:32 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT SUN MAY 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             4 WNW BOX ELDER         44.13N 103.15W
05/07/2023  E1.50 INCH       PENNINGTON         SD   SOCIAL MEDIA

&&

KDS
Local storm report, May 7, 4:50 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT SUN MAY 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 E ELLSWORTH AFB       44.15N 103.06W
05/07/2023  E1.25 INCH       MEADE              SD   SOCIAL MEDIA

&&

KDS
Special weather statement, May 7, 4:54 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
554 PM MDT Sun May 7 2023

SDZ001-012-080045-
Butte SD-Harding SD-
554 PM MDT Sun May 7 2023

...Strong thunderstorms will impact portions of southwestern Harding
and northwestern Butte Counties through 645 PM MDT...

At 553 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Gustave to 9 miles
southwest of Antelope Butte. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Gustave and Antelope Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4491 10357 4484 10390 4504 10405 4536 10405
      4541 10392
TIME...MOT...LOC 2353Z 249DEG 16KT 4524 10409 4488 10387

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, May 7, 4:58 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
558 PM MDT Sun May 7 2023

SDZ012-080030-
Butte SD-
558 PM MDT Sun May 7 2023

...A strong thunderstorm will impact portions of southwestern Butte
County through 630 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Belle Fourche, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Fruitdale and Belle Fourche Reservoir around 615 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4461 10389 4477 10399 4487 10378 4466 10363
TIME...MOT...LOC 2357Z 249DEG 15KT 4472 10385

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JC
Local storm report, May 7, 5:04 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MDT SUN MAY 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             3 N NEW UNDERWOOD       44.14N 102.83W
05/07/2023  E1.50 INCH       PENNINGTON         SD   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&

KDS

The radar

The Rapid City radar (KUDX), 101 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Butte

When
May 7, 5:05 PM MST
Where
Butte County, Belle Fourche
Measured
1 in hail
Reported by
Public
Coordinates
44.670, -103.850

Hail, Butte

When
May 7, 5:10 PM MST
Where
Butte County, 1 mi N of Belle Fourche
Measured
1 in hail
Reported by
Public
Coordinates
44.684, -103.850

Hail, Butte

When
May 7, 5:35 PM MST
Where
Butte County, 5 mi NNE of Fruitdale
Measured
1 in hail
Reported by
Public
Coordinates
44.737, -103.661

Hail, Butte

When
May 7, 5:44 PM MST
Where
Butte County, Nisland
Measured
1 in hail
Reported by
Public
Coordinates
44.670, -103.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086500, 1086504, 1086508, 1086511.